While a vast amount of literature exists discussing overdose intervention, the journey to sobriety doesn’t stop after detox. Recovery from an overdose is a long process, requiring medical intervention that could last as long as thirty days, not to mention the amount of follow-up care that may be needed. It is vital for a patient to understand the process of overdose recovery in order for them to face the future and heal.
When recovering from an overdose, there are a few things to keep in mind. In this blog post, we’ll review what an overdose is, its symptoms, and both long- and short-term recovery processes.
What is an Overdose?
An overdose is a potentially life-threatening situation where a person consumes a dangerous amount of an addictive substance. While someone can overdose the first time using a single substance, overdoses are more common in people who use drugs regularly. That means every time a person uses, they are at risk of an overdose.
Furthermore, the risk of an overdose is increased by a multitude of factors, such as poor mental health, combining drugs or the use of opioids. A person’s environment and surroundings can also increase the risk of overdose. Factors such as poverty or homelessness expose a person to drugs more than someone living in a stable setting. Using drugs alone also presents a risk that something could go wrong without anyone around to help.
Effects of an Overdose
With an overdose, the substance taken damages important systems in the body. The symptoms of overdose a person displays will depend on which substance they took, how much was consumed, the method used, prior health, and age.
Symptoms of an overdose (including alcohol poisoning) include:
- Nausea and vomiting
- Severe stomach pain
- Abdominal Cramps
- Chest pain
- Loss of balance and coordination
- Limp body
- Drowsiness and confusion
- Slow or erratic pulse
- Difficulty breathing, shallow or erratic breathing, or no breathing at all
- Visual disturbances
- Choking or gurgling sounds
- Snoring deeply
- Blue fingernails or lips
- Pale or clammy face
- Loss of consciousness
Some symptoms, such as difficulty breathing, can be life threatening. If someone is experiencing an overdose, it is imperative that they get medical attention urgently. For example, in the case of an opioid overdose, Naloxone (AKA Narcan), a drug that reverses the effects of opioids, must be administered to save a life.
For every overdose death, there are between nine and twenty overdoses where the patient survives. Having an overdose isn’t necessarily the end. For many people, it can lead to
Recovering from an Overdose
An overdose is a harrowing event, but it can also be a wake up call to start the process of recovery. After receiving medical treatment for an overdose, a patient can begin medical detox. This process is broken into three steps: evaluation, stabilization, and entry into treatment. During evaluation, a person’s situation will be assessed, before they are guided through a stabilization process fostered into long-term treatment.
Industry professionals and academics have proposed periods of observation for an overdose victim, from as short as twelve hours, to one week, or up to thirty days to certify the treatment as safe. This reflects the more long-term consequences that overdoses leave behind.
While a person can return to consciousness one or two days after overdose, the drug itself may take one to three weeks to leave the brain. During this time, withdrawal symptoms are possible and likely. Withdrawal symptoms can include: insomnia, restlessness, abnormally increased R.E.M sleep, and epilepsy-like symptoms such as seizures. Abnormal sleep features resolve slowly, over a period of up to two months after overdose.
It’s important for a person to get the necessary treatment and follow-up care after an overdose. The lower the likelihood of relapse, the better, as multiple and repeated opioid overdoses correlate with decreasing cognitive performance, an increase in depression symptoms, and suicide ideation. A smooth transition of care can also help after an overdose. This is when a person moves between two systems, from detox to hospital treatment.
During recovery, physical and mental health is a priority. Overdose survivors benefit from a quick connection to mental health services in their community. Keeping positive and hopeful can go a long way to prevent relapse. The feeling of shame that comes alongside addiction can easily become self-destructive. As for physical health, a possible link between addiction recovery and exercise has shown to be a positive alternative to substance abuse.
Begin Your Journey to Sobriety with Never Alone Recovery
Recovery from overdose may be a longer process than conceived, but it can become a viable option for those recovering from substance abuse disorder. There are both short-term symptoms of an overdose and longer-term effects to consider. Ultimately, continued care and recovery efforts are important in order to stay healthy, safe, and sober.
If you or a loved one is struggling with addiction, there is no shame in seeking help. Never Alone Recovery can help you stop an overdose before it happens. With free drug rehab placement at a program or facility that is best for you, we help navigate the path to treatment for anyone who needs it. Call our toll free number today to see what programs are available.